Kansas, 2007

Hail and Damaging Winds in Kansas, July 14, 2007

July 14, 2007 · NWS TOP · 6 events in 4 counties and zones

A cold front moving through an unstable airmass brought a round of severe thunderstorms with damaging wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cold front moving through an unstable airmass brought a round of severe thunderstorms with damaging wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 2:48 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 14, 2:48 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT SAT JUL 14 2007

.DISCUSSION...

LATEST WATER VAPOR/PROFILER DATA SHOWING INITIAL SHORTWAVE WHICH
MOVED ACROSS CENTRAL KS THIS MORNING NOW PUSHING RAPIDLY SOUTHEAST
WITH A SECOND LOBE EXTENDING FROM THE NORTHERN PLAINS INTO STRONGER
WAVE OVER THE GREAT LAKES. BOTH WAVES ARE AIDING VEERING OF THE LOW
LEVEL WINDS INITIALLY TO THE WEST AND NOW THE NORTH/NORTHWEST. SFC
WINDS IN SOUTHERN/SOUTHEAST NEB SHOW SFC FRONT STEADILY MOVING
SOUTHWARD AS WELL. A SFC TROUGH ALSO NOTED FROM NORTHEAST TO
SOUTHWEST ACROSS THE CWA HAS CREATED CONVERGENCE NEAR THE I-70
CORRIDOR. AS A RESULT CU FIELD HAS DEVELOPED ACROSS MUCH OF THE AREA
AS TEMPS HAVE WARMED INTO THE UPPER 80S TO MID 90S AS 850 THERMAL
AXIS SPREADS SOUTHEAST ACROSS THE AREA. WITH DECREASING CIN/STEEPER
LAPSE RATES AND CONVERGENCE...EXPECT ISOLATED TO SCATTERED
CONVECTION TO DEVELOP THROUGH LATE AFTERNOON MOST LIKELY NEAR THE
I-70 CORRIDOR WITH UPPER LEVEL WINDS THEN PUSHING CONVECTION
SOUTHWARD. WILL KEEP SLIGHT CHC POPS FURTHER NORTH NEAR THE NE
BORDER FOR THE EVENING...BUT CHCS SHOULD BE ON THE DECREASE HERE AS
BETTER FOCUS FOR ANY CONVECTION REMAINS SOUTH AHEAD OF THE FRONT.
ALTHOUGH CAPES WILL BE IN THE 1500-2500 RANGE AND STEEPER LAPSE
RATES MOVING IN...SHEAR PROFILES WOULD SUGGEST PULSE TYPE CONVECTION
WITH STRONG WINDS THE MAIN CONCERN ALONG WITH SOME LARGE HAIL.
EXPECT ANY CONVECTION THAT DEVELOPS TO WEAKEN WITH THE LOSS OF
HEATING THIS EVENING. WILL KEEP SLIGHT CHC POPS ACROSS THE SOUTHERN
CWA AFTER MIDNIGHT...BUT NEXT SHIFT MAY NEED TO REEVALUATE THESE
BASED ON LATE EVENING CONVECTIVE TRENDS. THE FRONT WILL SLOW AND
WEAKEN ACROSS THE AREA THROUGH SUNRISE...SO THE DEGREE OF DRIER AIR
THAT IS ADVECTED INTO THE CWA FROM THE NORTH IS IN QUESTION SO
RAISED OVERNIGHT DEWPOINTS SLIGHTLY...WITH LOWS IN THE MIDDLE TO
UPPER 60S. ALSO...WITH DECREASING WINDS AND CLOUDS OVERNIGHT...ANY
AREAS THAT RECEIVE RAIN TONIGHT WILL BE AT RISK FOR PATCHY FOG.

ON SUNDAY...MOST OF THE DEEPER MOISTURE IS INITIALLY DISPLACED SOUTH
OF THE CWA IN THE MORNING...ALTHOUGH WITH HEATING IN THE AFTERNOON
AND BETTER MOISTURE ACROSS THE SOUTH...HAVE ADDED SLIGHT CHC POPS IN
THE EAST CENTRAL. WITH LITTLE OR NO COOLING BEHIND THE FRONT AND
WITH MOSTLY SUNNY SKIES...HIGHS SUNDAY WILL BE SIMILAR TO TODAY WITH
READINGS IN THE LOW TO MID 90S EAST TO WEST ACROSS THE
CWA.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. BOTH THE NAM AND GFS ARE IN
AGREEMENT SLOWLY EXPANDING THE WESTERN CONUS 5H RIDGE EAST ACROSS
THE CENTRAL HIGH PLAINS. THE NAM FORECAST THE GREAT LAKES/NEW
ENGLAND 5H TROUGH TO BE A BIT MORE AMPLIFIED THAN THE GFS WHICH
CAUSES A SLIGHTLY COOLER SURFACE RIDGE TO BUILD SOUTHWEST ACROSS
EASTERN KS THROUGH WEDNESDAY. WHILE THE GFS SHOWS THE WEAK FRONT
QUICKLY GOING THROUGH FRONTOLYSIS SUNDAY NIGHT INTO MONDAY. THERE
MAY BE AN ISOLATED SHOWER OR THUNDERSTORM ACROSS THE EXTREME EASTERN
COUNTIES OF THE CWA SUNDAY EVENING...ESPECIALLY IF THE NAM IS
CORRECT IN BRINGING A SECONDARY WIND SHIFT AND MCV SOUTHWARD ACROSS
THE EASTERN COUNTIES OF THE CWA BETWEEN 00 AND 03Z MON. AFTER SUNSET
ANY ISOLATED SHOWERS OR THUNDERSTORMS SHOULD RAPIDLY DISSIPATE. I
PLACED 14 POPS ACROSS THE NORTHEAST AND EAST CENTRAL COUNTIES OF THE
CWA SUNDAY EVENING IN CASE ISOLATED SHOWERS OR STORMS FORM. IM
LEANING TOWARDS THE GFS SOLUTION SINCE THE NAM FORECAST SEEMS TO BE
A BIT TOO STRONG WITH THE SURFACE RIDGE EXPANDING SOUTHWEST UNDER
THE EASTERN PERIPHERY OF THE 5H RIDGE AXIS. THOUGH IF WE DO KEEP
NORTHEAST WINDS THROUGH THE PERIOD...AFTERNOON HIGHS MAY BE 3 TO 4
DEGREES COOLER THAN THE LOWER AND MID 90S I HAVE GOING IN THE HIGH
TEMPERATURE FORECAST MONDAY THROUGH WEDNESDAY.

WEDNESDAY NIGHT THROUGH SATURDAY...BOTH THE ECMWF AND GFS FORECASTS
SHOW THE BROAD UPPER RIDGE MOVING EAST INTO THE CENTRAL PLAINS. THIS
WILL PROVIDE EASTERN KANSAS WITH DRY AND WARM CONDITIONS. AFTERNOON
HIGHS SHOULD REACH THE MID AND UPPER 90S WITH OVER NIGHT LOWS IN THE
LOWER 70S. THE ECMWF DOES SHOW A WEAKNESS IN THE UPPER RIDGE
DEVELOPING LATER NEXT WEEK ACROSS WEST TX...AND THIS WEAKNESS IN THE
5H RIDGE COULD BUILD NORTHEAST INTO KS AND MAY GIVE THE SOUTHERN
COUNTIES A CHANCE FOR ISOLATED THUNDERSTORMS THU AND FRI. ATTM I
KEPT POPS BELOW 14 PERCENT.

&&

.AVIATION...

SCT CU IN THE 5000-7000FT RANGE HAS DEVELOPED IN THE TAF SITES AND
WITH FRONT MOVING SOUTH AND PREFRONTAL TROUGH NEARBY...EXPECTED
ISOLATED TO SCT CONVECTION TO DEVELOP THROUGH EARLY EVENING...THEN
SHIFT SOUTHWARD. CONFIDENCE IS LOW ON TAF SITES BEING DIRECTLY
IMPACTED BY CONVECTION...SO CARRIED ONGOING VCTS IN TAFS FROM AROUND
21Z THROUGH 02-03Z TIMEFRAME AND BROUGHT THE WINDSHIFT WITH THE
FRONT THROUGH AT THAT TIME. CARRIED ISOLATED MVFR/IFR VIS IN TWB
ROUTES AS WELL AS ANY CONVECTION THAT DEVELOPS WILL HAVE THE
POTENTIAL BRIEFLY LOWER VIS/CIGS TO IFR. WITH DECREASING CLOUDS THEN
LATER IN THE NIGHT AND LIGHT WINDS...PATCHY FOG WILL BE POSSIBLE
IN ANY AREA THAT RECEIVES RAIN. AGAIN...CONFIDENCE ON FOG IN THE
TAFS WAS LOW SO KEPT VFR VSBYS THROUGH SUNRISE. EVENING SHIFT WILL
NEED TO REEVALUATE THIS. ONLY SCT HIGH CLOUDS THEN EXPECTED IN THE
12Z-18Z TIMEFRAME WITH LIGHT NORTHEAST WINDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 14, 3:04 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT SAT JUL 14 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-151100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
404 PM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL EXISTS
NORTH OF AN ABILENE...TO MANHATTAN...TO HOLTON LINE. MORE ISOLATED
THUNDERSTORMS MAY DEVELOP SOUTHWARD INTO EAST CENTRAL KANSAS
DURING EVENING HOURS. SOME OF THE STORMS ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS COULD BE SEVERE WITH QUARTER SIZE HAIL AND DAMAGING
OUTFLOW WINDS THE PRIMARY HAZARDS. THUNDERSTORMS ARE EXPECTED TO
GRADUALLY WEAKEN DURING THE LATE EVENING HOURS. ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF THE TURNPIKE AFTER
MIDNIGHT...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON ALONG
AND SOUTH OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS...GENERALLY NORTH OF INTERSTATE 70.

In the hours before

Special weather statement, Jul 14, 2:59 PM CST, 1 hour 16 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT SAT JUL 14 2007

KSZ034-142200-
OTTAWA-
359 PM CDT SAT JUL 14 2007

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...GUSTY WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE
DELPHOS...SUMMERVILLE...ADA...MINNEAPOLIS...AND TESCOTT.

OTHER STORMS WERE DEVELOPING ACROSS NORTHERN AND WESTERN OTTAWA
COUNTY. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 14, 3:57 PM CST, 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT SAT JUL 14 2007

KSZ021-142300-
CLAY-
457 PM CDT SAT JUL 14 2007

THROUGH 600 PM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTH AT 15 MPH
ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE...IDANA...MORGANVILLE...GREEN...CLAY
CENTER...LONGFORD AND WAKEFIELD.

SEVERAL REPORTS OF DIME SIZE HAIL HAVE BEEN REPORTED NEAR CLIFTON
BETWEEN 440 AND 445 PM...WITH A GUST NEAR 50 MPH REPORTED NEAR
CLIFTON AROUND 440 PM AS WELL.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 14, 4:00 PM CST, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT SAT JUL 14 2007

KSZ034-142230-
OTTAWA-
500 PM CDT SAT JUL 14 2007

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF SOUTHWEST OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME TO PENNY SIZE HAIL...STRONG WINDS OF 50 MPH AND HEAVY RAIN.
COMMUNITIES IN THE PATH OF THIS STORM INCLUDE TESCOTT.

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
July 14, 4:15 PM CST
Where
Washington County, 6.93 mi E of Kimeo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.600, -96.870

Hail, Geary

When
July 14, 5:40 PM CST
Where
Geary County, 7 mi SE of Junction City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.958, -96.738

Hail, Morris

When
July 14, 6:07 PM CST
Where
Morris County, 1.28 mi ESE of Dwight
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.840, -96.560

Thunderstorm Wind, Morris

When
July 14, 6:07 PM CST
Where
Morris County, 1.28 mi ESE of Dwight
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.840, -96.560

Thunderstorm Wind, Jackson

When
July 14, 6:10 PM CST
Where
Jackson County, 2.75 mi ESE of Netawaka
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
39.590, -95.670

A one foot diameter tree was blown over.

Thunderstorm Wind, Jackson

When
July 14, 6:20 PM CST
Where
Jackson County, 2.14 mi SSE of Whiting
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.551, -95.605

Three and a half inch tree limb blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47953, 47954, 47955, 47958, 47956, 47959.